Kentucky, 2024

Damaging Winds in Kentucky, August 31, 2024

August 31, 2024 · NWS ILN · 2 events in 1 county or zone

Showers and thunderstorms developed ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 31, 2:31 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 31, 2:31 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
331 PM EDT Sat Aug 31 2024

.SYNOPSIS...
Scattered showers and storms are expected into this evening ahead
of a slow moving cold front. Drier conditions will filter into
the region overnight into Sunday. High pressure will build
across the Great Lakes for the first part of the week offering
dry and seasonably mild conditions.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Mid level flow to amplify as trof settles south from Canada into
the Great Lakes/Ohio Valley overnight into Sunday. A lead
shortwave to track east thru the region - which will allow a
sfc cold front that is pushing into western Ohio - to sag slowly
southeast and weaken as into pushes into the Ohio Valley this
evening.

Thunderstorms will increase in coverage in moderately unstable
airmass ahead of this front, with the best coverage south of
the I-71 corridor. PWATs around 2 inches will be observed ahead
of this front. Forcing and saturated nature of the profile,
along with moderate instby and weak deep-layer shear (0-6KM
effective shear around 20kts), will be enough to promote the
development of numerous thunderstorms over the southeast.

DCAPE values are marginally favorable for the potential for
strong winds over South Central Ohio and Northeast KY into
early evening. Given the very moist environment - heavy down
pours and localized flooding will be possible.

Storm activity will decrease in coverage and intensity this
evening. Drier conditions to filter in from the northwest
overnight in the wake of the front. Expect stratus/cloud cover
to develop in the post frontal environment.

Low temperatures overnight to range from the upper 50s
northwest to the upper 60s southeast.

Northwest mid and upper level flow with surface high pressure
building into the Great Lakes Sunday night. Skies will become
mostly clear with lows from the lower 50s north to the lower 60s
south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Mid level flow to amplify with a mean trof settling s-se from
southern Canada into the Great Lakes/New England. Skies will
improve from north to south early Sunday. A secondary front
will move in from the north during the afternoon, offering a
chance of a few showers across the north-northeast counties.

Highs will range from the lower 80s north to the upper 80s
south of the Ohio River on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A cool, dry surface high will build into the middle Ohio Valley
Monday and will continue to provide dry conditions and low relative
humidity through mid-week.

The surface high will push off to the east Thursday which will allow
a bit of return flow. Some guidance has some isentropic lift by late
Thursday with a chance of showers. For Friday, another mid-level
trough brings a cold front into the region with storms along and
ahead of it. Another dry high pressure will likely follow the front
heading into next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms to increase in coverage
ahead of a slow morning cold front this aftn into early evening.
The front pushes thru the TAF/s and continues to weaken this
evening with conditions. VFR conditions prevail outside of
showers/thunderstorms this afternoon with MVFR CIGs/VSBYs
developing in the wake of the front overnight.

Clouds and vsbys to improve to VFR early Sunday as northwest
winds advect drier air into the region.

Westerly winds at 5-10kts will become light and variable this
evening and then northwesterly toward 12z Sunday.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Aug 31, 10:11 AM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1111 AM EDT Sat Aug 31 2024

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>062-
070-011515-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-Madison-Licking-
Preble-Montgomery-Greene-Butler-
1111 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, southwest Ohio and west central
Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-011515-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Fayette-Pickaway-Fairfield-
Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
1111 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, central Ohio, south central Ohio and
southwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered storms are expected this afternoon into early evening. A
few of these storms may be strong to severe, with gusty to damaging
winds being the primary threat. Heavy rain and localized flooding
will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 9:21 AM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1021 AM EDT Sat Aug 31 2024

INZ066-OHZ070-311445-
Franklin IN-Butler OH-
1021 AM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN AND SOUTHWESTERN BUTLER COUNTIES THROUGH 1045 AM EDT...

At 1020 AM EDT, a strong thunderstorm was located near Brookville,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Brookville, Scipio, Cedar Grove, Mount Carmel, Sharptown, St.
Charles, Okeana, Alert, Saint Peter, Rockdale, Layhigh, and New
Trenton.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3931 8512 3941 8512 3943 8471 3936 8465
      3931 8469
TIME...MOT...LOC 1420Z 267DEG 24KT 3935 8503

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Aug 31, 10:23 AM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1123 AM EDT Sat Aug 31 2024

OHZ088-311600-
Scioto OH-
1123 AM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN SCIOTO
COUNTY THROUGH NOON EDT...

At 1123 AM EDT, a strong thunderstorm was located over Franklin
Furnace, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Wheelersburg, Greenup, Franklin Furnace, Powellsville, and Haverhill.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3857 8282 3859 8285 3861 8285 3866 8286
      3869 8288 3872 8287 3874 8270 3868 8271
      3868 8276 3864 8277 3860 8274 3857 8281
TIME...MOT...LOC 1523Z 267DEG 38KT 3863 8285

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Aug 31, 1:16 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT Sat Aug 31 2024

KYZ098-099-311900-
Robertson KY-Mason KY-
216 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN MASON
AND ROBERTSON COUNTIES THROUGH 300 PM EDT...

At 216 PM EDT, a strong thunderstorm was located near Fairview,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Maysville, Mount Olivet, Sardis, Blue Licks Battlefield,
Murphysville, Burika, Alhambra, Mays Lick, Mitchells Mill, Peed,
Helena, Piqua, US Route 62 at State Route 616, and Blue Licks
Springs.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8400 3844 8402 3844 8403 3846 8407
      3846 8410 3855 8411 3861 8377 3849 8377
      3846 8386 3849 8393 3845 8398 3844 8398
      3842 8400
TIME...MOT...LOC 1816Z 267DEG 12KT 3847 8402

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Aug 31, 2:11 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
311 PM EDT Sat Aug 31 2024

KYZ097-099-100-OHZ079-081-311945-
Mason KY-Lewis KY-Bracken KY-Adams OH-Brown OH-
311 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL MASON...EAST
CENTRAL BRACKEN...NORTHWESTERN LEWIS...SOUTHEASTERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 345 PM EDT...

At 311 PM EDT, a strong thunderstorm was located over Maysville,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Maysville, Washington, Manchester, Aberdeen, Tollesboro, Germantown,
Concord, Minerva, Trinity, Moranburg, Bradysville, Rectorville,
Ribolt, Lowell, Somo, Tuckahoe, and Herron Hill.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3871 8398 3871 8348 3857 8348 3857 8397
TIME...MOT...LOC 1911Z 261DEG 15KT 3864 8379

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Aug 31, 2:32 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
332 PM EDT Sat Aug 31 2024

OHZ082-088-312000-
Pike OH-Scioto OH-
332 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN PIKE
AND NORTHEASTERN SCIOTO COUNTIES THROUGH 400 PM EDT...

At 331 PM EDT, a strong thunderstorm was located near Piketon, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Piketon, Beaver, Wakefield, Givens, Stockdale, Germany, and State
Route 335 at State Route 776.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3891 8276 3896 8304 3910 8303 3909 8279
      3895 8281 3894 8275
TIME...MOT...LOC 1931Z 273DEG 22KT 3902 8289

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Aug 31, 2:38 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
338 PM EDT Sat Aug 31 2024

KYZ100-312000-
Lewis KY-
338 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN LEWIS
COUNTY THROUGH 400 PM EDT...

At 337 PM EDT, a strong thunderstorm was located near Head of Grassy,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Head of Grassy, Camp Dix, Stricklett, Petersville, Harris,
Kinniconick, and Emerson.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
      3840 8348 3841 8353 3842 8353 3842 8355
      3843 8358 3849 8359 3855 8311 3849 8319
      3847 8319 3843 8324 3835 8324 3834 8323
      3833 8325 3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 1937Z 266DEG 15KT 3843 8331

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Coniglio

The radar

The Cincinnati radar (KILN), 91 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
August 31, 3:02 PM EST to 3:04 PM EST
Where
Mason County, 2.34 mi NNW of Murphysville
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
State Official
Coordinates
38.600, -83.890

A few trees and power poles were downed.

Thunderstorm Wind, Mason

When
August 31, 3:06 PM EST to 3:08 PM EST
Where
Mason County, 0.69 mi S of Fernleaf
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
State Official
Coordinates
38.640, -83.900

A few trees and power poles were downed on Barrett Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200544, 1200545.